Alert archive / California / Wind Advisories in 2023
Wind Advisory 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 29, 2023, 1:15 PM PDT for Imperial County, California. It took effect at May 29, 2023, 4:00 PM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2023, 1:15 PM PDT (20:15 UTC)
- In effect from
- May 29, 2023, 4:00 PM PDT
- Expired
- May 30, 2023, 8:00 AM PDT
- In force
- 16 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987 WWUS75 KPSR 292015 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 115 PM MST Mon May 29 2023 CAZ562-566-301200- /O.NEW.KPSR.WI.Y.0032.230529T2300Z-230530T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 115 PM PDT Mon May 29 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...Until 8 AM PDT Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
082 WWUS75 KPSR 300736 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1236 AM MST Tue May 30 2023 CAZ562-566-301945- /O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1500Z/ /O.CON.KPSR.WI.Y.0032.000000T0000Z-230530T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1236 AM PDT Tue May 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY... * WHAT...For the first Wind Advisory, southwest winds 15 to 25 mph with gusts up to 40 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...For the first Wind Advisory, until 8 AM PDT this morning. For the second Wind Advisory, from 4 PM this afternoon to 8 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-567-301945- /O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1100Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 1236 AM PDT Tue May 30 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea and Imperial Valley. * WHEN...From 4 PM this afternoon to 4 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 29, 4:19 AM PDT, 8 hours 56 minutes earlier.
Area forecast discussion, May 29, 4:19 AM PDT, 8 hours 56 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 419 AM MST Mon May 29 2023 .UPDATE...Updated 12z Aviation Discussion. && .SYNOPSIS... Dry conditions along with near to below normal temperatures will prevail through next weekend. Breezy to locally windy conditions are expected during the afternoon/evenings through at least mid- week, with the strongest winds expected across portions of Imperial County. As a couple of weather disturbances move across the Desert Southwest through the middle to latter half of the week, a cooling trend is anticipated with highs across most of the lower desert communities only topping out in the lower 90s. && .DISCUSSION... Latest water vapor satellite imagery as well as streamline analysis show a weak high pressure situated over Arizona with a compact, yet well-defined upper-level low near the central California coast. Under the influence of the high pressure, high temperatures today across most of the south-central Arizona lower deserts will top out in the upper 90s to around 100 degrees while across the western deserts, lower heights aloft from the resulting upper-level low over central California will result in cooler high temperatures in the lower to middle 90s. As we head through the middle of the week, the aforementioned upper- level low will be drifting eastward across southern California through northern Arizona. As it does so, the pressure gradient will be tightening somewhat across the region, resulting in breezy to locally windy conditions, particularly during the afternoon/evening hours. The strongest winds are anticipated Tuesday and Wednesday, especially across the western half of Imperial County, where gusts between 35-45 mph are likely. The strong winds could result in localized areas of blowing dust as well. Elsewhere, into Arizona, wind gusts are likely to peak between 20-30 mph. A cooling trend is expected on Wednesday across most of the region as heights aloft lower in response to the approaching upper-level low, with highs across most of the lower deserts likely only topping out in the lower 90s. These values will be a good 5-8 degrees below normal for this time of the year. Similar temperatures are expected for Thursday and Friday as another weaker shortwave trough moves across the region, reinforcing the lower heights aloft. A warming trend is then anticipated as we head into next weekend as heights aloft rise with temperatures warming back to near normal, which for early June is around the century mark across the lower deserts. && .AVIATION...Updated at 1120Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: No major aviation weather concerns are expected through the TAF period. Winds through the period will mostly remain light, aob 10 kts, outside of afternoon breeziness gusting to around 20 kts. Directions will generally favor diurnal tendencies, though a period of southerly winds is likely to develop once again by late morning on Monday before veering toward the W/SW. Clear skies will persist. Southeast California/Southwest Arizona including KIPL and KBLH: Westerly winds will be favored through much of the period at KIPL with gusts upwards of 20-25 kts Monday evening. At KBLH, winds will continue to favor a southerly component with afternoon/evening gusts to around 20 kts. Clear skies will continue through the next 24 hours. && .FIRE WEATHER... Seasonable dry conditions are expected to prevail through the period along with daily afternoon/evening breezes. Enhanced winds are anticipated Tuesday and Wednesday as a weather disturbance moves across the Desert Southwest with afternoon/evening gusts ranging between 20-30 mph across most areas, with western Imperial County likely to observe stronger gusts ranging between 35-45 mph. MinRH values are expected to range between 8-15%. The combination of the enhanced winds as well as the low RH values will result in an elevated fire danger threat. A cooling trend is anticipated by the second half of the week with temperatures cooling to below normal across most areas with a slight uptick in moisture. Thereafter, a warming trend as well as slightly drier conditions are anticipated next weekend. Winds will be weaker during the second half of the week through next weekend, although the typical diurnal breezes will persist. && .HYDROLOGY...Updated 155 AM MST 5/29/2023 GILA: Ongoing releases from Painted Rock Dam have decreased to the point that now the downstream gauges along the Gila River near Dateland as well as near Dome/Yuma have fallen 1.5-2 feet below action stage. Despite the declines, will maintain the current Flood Warnings downstream from Painted Rock Dam until improvement of impacts can be confirmed with officials. The Flood Warnings remain in effect through May 30th. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Lojero AVIATION...Young/Smith FIRE WEATHER...Lojero/Hirsch HYDROLOGY...Lojero/Benedict
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.